Just been diagnosed with AF

Hi All,

I have found everything on this site so helpful in the past week since I have been diagnosed with AF. For me it was a shock which made me very emotional and scared. I had never heard of it.

To hear that so many others have had the experience has helped me come to term with it! Thank you.

Since my episode last week where I was taken in an ambulance to A&E in the middle of the night, I have been on sotalol 80mg per day and aspirin. I feel like I have lost a week of my life in a total fog!! Can't concentrate, can hardly walk, feel dizzy and nauseous. I am a headteacher and have not been able to go to work this week at all! However I have just had the dose of sotalol halved, so hopefully all will change in the next few days. And if it doesn't I will be taken off it.

Has anyone else had bad experiences with sotalol?

6 Replies

oldestnewest
  • Hello there and welcome to the forum and the world of AF. Your experience is exactly as mine was, except that I assumed I would get better in a week or two and the reality of living with AF was a dreadful shock - I'd never heard of it either.

    However, a good heart rhythm specialist (an electrophysiologist) and the correct treatment three years on ,mean that life is almost normal again, so take hope.

    I was first prescribed Sotalol but it gave me very rapid runs of tachycardia and I now take Flecainide and Bisoprolol. NICE no longer recommend Sotalol for AF because of the large doses necessary to affect the arrhythmia. Knowledge is your best tool and the main AFA website has everything you need to know about AF and its treatment.

    The best step forward is to get referred to an electrophysiologist (an EP) and to get your stroke risk assessed - the CHADS2VASC score is your best guide. Anxiety was my worst enemy after diagnosis but, things do get better and proper assessment, treatment and knowledge do help to allay our natural fears.

    Do ask anything - we are quite a civilised bunch and someone will be able to answer. Best wishes.

  • I have had AF for three years, and It was here that I found the help and support I needed to move forward. I decided within two weeks of being told I had AF to see an electrophysiologist privately as there was a six moths waiting list where I live, there is also a search box on the top right of this page that I find very useful where people have asked many of the question you may want to ask.The folk on here are so helpful and have a good knowledge about all things AF

  • Hi I am on Sotalol as well I started on 80mg but also found the side effects debilitating and horrendous and had the same symptoms as yourself I was com pletely breathless my cardiologist reduced to 40mg twice a day since Feb this year and so far (touch wood) it seems to have stabilised with some episodes. I hope you start to feel better soon it's just coming to terms with the unpredictability of it but try to stay calm and relaxed and this forum is great for finding out all about AF .....take care

  • Is there a specific reason for you being prescribed aspirin? It is no longer considered to be of any use in treating AF. It can effect your stomach very badly.

    Seeing an EP privately would be a sensible move. If you were to indicate your location one of us could advise on a nearby centre.

    Best wishes.

  • Just to,add to what others have said Sotalol is not generally recommended for AF in UK and aspirin is about as useful as chocolate fire guard in preventing stroke. . I must also sign post you to AF Association main website where you will find loads of useful information.

  • Hi tweeds,

    Indeed, welcome to our AFIB world, lots of cool ppl here, you wont get bored and you will get plenty of information.

    To a certain degree we all went through similar history, more or less. Its a good feeling to know you are not alone and others feel the same.

    Try to find a really good EP with a team that can work with you and offer you options and alternatives, its worth it. Sometimes ordinary cardiologists just dont have the knowhow to understand the complexities of AFIB.

    Don't let AFIB control you, it's you and your EP who should stay in charge. And here you will always find likeminded spirits to talk to.

    Btw. BobD is right, aspirin is not really an optimal prevention mechanism against stroke.

    Cheers mate and heads up

    T

You may also like...